Connection Between Covid Vaccine and Period Changes Is No Cause for Alarm

Connection Between Covid Vaccine and Period Changes Is No Cause for Alarm

4
 minutes
Jul 19, 2022
Medically reviewed by: 
Dr. Emily Hu, MD

Newly published research on the Covid-19 vaccine and menstruation shows that many women have experienced period changes after their vaccines. While the study itself has no control and is based on an online survey, making it challenging to draw some kinds of conclusions, it does validate the experiences of women who have been reporting changes, questions, and concerns about their periods after receiving the vaccine. 

Reflecting on the learnings from this study, our CEO Dr. Alicia Jackson says, “this research wouldn’t have been done if it weren’t for women speaking up that something was different with their menstrual cycles. They know their bodies and what is normal and abnormal as compared to their baseline.”

This study is notable for including not just women who menstruate regularly, but populations who don’t: transgender men, people taking long-acting contraceptives, and post-menopausal women. All these groups self-reported bleeding symptoms that occurred after being vaccinated. In menopausal women, bleeding was more likely with a vaccine response that included fever.

This research wouldn’t have been done if it weren’t for women speaking up that something was different with their menstrual cycles. They know their bodies and what is normal and abnormal as compared to their baseline." - Dr. Alicia Jackson, CEO

One takeaway: Women should be made aware of changes to menstrual bleeding as a possible vaccine side effect. This could mean periods are delayed or heavier than normal. In the case of those who don’t usually menstruate, this could mean unexpected breakthrough bleeding. 

Experts don’t believe this post-vaccine breakthrough bleeding is cause for alarm, so it’s important that women and doctors are aware that it’s a possibility. Other causes of breakthrough bleeding can be quite serious—indicating certain types of cancers. If you’ve had your vaccine or booster and then have otherwise unexplained bleeding, the vaccine could be the cause (but if you’re worried, always check with a medical provider).

Another takeaway: While bleeding can be surprising, it’s not dangerous, and the potential for this side effect should not deter you from getting your vaccine. “This study is significant as it highlights a connection between covid vaccination and abnormal bleeding. Regardless, it is still important to address bleeding concerns with your healthcare provider as standard evaluation is still essential,” says Dr. Emily Hu, our Medical Director.

Perhaps the biggest takeaway is how important it is to have a doctor or medical provider who listens to concerns, takes them seriously, and can provide expert guidance. “It speaks to the importance of women truly being the CEOs of their own health,” says Dr. Jackson. 

At Evernow, you can reach out to your provider at any time with your questions and know you’ll get expert answers you can trust, so that you are empowered to make important decisions about your health.